Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 210, NWS North Platte, NE

June 30, 2009Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 30, 2009, 6:39 PM MDT for Sheridan County, Nebraska. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2009, 6:39 PM MDT (00:39 UTC)
Expired
Jun 30, 2009, 7:45 PM MDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 149 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 6:56 PM MDTHAIL 1.524 Sse Hay Springs, NEA RESIDENT REPORTED MARBLE TO GOLF BALL SIZE HAIL AT HER HOME.
Jun 30, 6:56 PM MDTHAIL 1.7524 Sse Hay Springs, NEA RESIDENT REPORTED MARBLE TO GOLF BALL SIZE HAIL AT HER HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2009-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2009-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
699 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2168 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 010039
SVRLBF
NEC161-010145-
/O.NEW.KLBF.SV.W.0210.090701T0039Z-090701T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
639 PM MDT TUE JUN 30 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 745 PM MDT

* AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SMITH LAKE STATE WILDLIFE MANAGEMENT AREA...OR 19 MILES SOUTH OF
  RUSHVILLE...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARGO HILL BY 725 PM MDT...
  WATSON LAKE BY 745 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4248 10208 4205 10218 4242 10260 4256 10246
TIME...MOT...LOC 0039Z 315DEG 16KT 4244 10243

$$

BUTTLER
3 follow-up statements
000 
WWUS53 KLBF 010056
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM MDT TUE JUN 30 2009

NEC161-010145-
/O.CON.KLBF.SV.W.0210.000000T0000Z-090701T0145Z/
SHERIDAN NE-
656 PM MDT TUE JUN 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHERN SHERIDAN COUNTY...

AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR SMITH LAKE STATE WILDLIFE MANAGEMENT AREA...OR 22 MILES 
SOUTH OF RUSHVILLE...MOVING SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 250 MILE MARKER 20 BY 710 PM MDT...
  6 MILES WEST OF HIGHWAY 27 MILE MARKER 180 AND 9 MILES NORTHWEST OF
  KENNEDY LAKE BY 745 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4248 10208 4205 10218 4242 10260 4256 10246
TIME...MOT...LOC 0056Z 342DEG 13KT 4238 10243

$$

BUTTLER
000 
WWUS53 KLBF 010104
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
704 PM MDT TUE JUN 30 2009

NEC161-010145-
/O.CON.KLBF.SV.W.0210.000000T0000Z-090701T0145Z/
SHERIDAN NE-
704 PM MDT TUE JUN 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHERN SHERIDAN COUNTY...

AT 702 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED NEAR HIGHWAY 250 MILE MARKER 20...OR 24
MILES SOUTH OF RUSHVILLE...MOVING SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 250 MILE MARKER 20 BY 710 PM MDT...
  9 MILES WEST OF ARGO HILL BY 725 PM MDT...
  6 MILES WEST OF HIGHWAY 27 MILE MARKER 180 BY 745 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED 23 MILES SOUTH OF 
RUSHVILLE WITH THIS STORM AT 656 PM MDT. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4248 10208 4205 10218 4242 10260 4256 10246
TIME...MOT...LOC 0103Z 342DEG 13KT 4236 10242

$$

BUTTLER
000 
WWUS53 KLBF 010117
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
717 PM MDT TUE JUN 30 2009

NEC161-010145-
/O.CON.KLBF.SV.W.0210.000000T0000Z-090701T0145Z/
SHERIDAN NE-
717 PM MDT TUE JUN 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHERN SHERIDAN COUNTY...

AT 715 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED NEAR HIGHWAY 250 MILE MARKER 20...OR 28
MILES SOUTH OF RUSHVILLE...MOVING SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES WEST OF HIGHWAY 27 MILE MARKER 180 BY 745 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4248 10208 4205 10218 4242 10260 4256 10246
TIME...MOT...LOC 0118Z 344DEG 13KT 4230 10241

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:16 PM MDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 30, 2:16 PM MDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT TUE JUN 30 2009

DISCUSSION...

SHORT TERM DISCUSSION (TONIGHT THROUGH FRIDAY).

A CHC FOR TSTMS ONCE AGAIN TONIGHT...ALTHOUGH FOCUSED AREA IS
EXPECTED TO BE NEAR AND WEST OF HWY 61. THIS IS WHERE BEST SURFACE
MOISTURE CONVERGENCE AND SBCAPES FROM 1500-2000J/KG RESIDES. MAIN
DISTURBANCE LOCATED IN CNTRL WITH LEADING EDGE OF CONVECTION FROM
NEAR GILLETTE THROUGH CASPER WY. STALED SFC FRONT FROM NEAR
BENKELMAN THROUGH CHAPPELL AND ALLIANCE IS WHERE BEST SFC MOISTURE
CONVERGENCE IS OCCURRING. THIS AREA MAY BE WHERE TOWERING CU AND
EVENTUALLY TSTMS DEVELOP. A FEW STORMS IN THE WEST COULD BECOME
SEVERE. MOST OF THE ACTIVITY SHOULD DIMINISH AFTER SUNSET. ONLY A
SLIGHT CHC FOR ELEVATED SHOWERS AND TSTMS OVERNIGHT ACROSS AREAS
FURTHER EAST AS WAA DEVELOPS.

ON WEDNESDAY...SIMILAR PATTERN HOLDS WITH UPPER LEVEL RIDGE CENTER
NEAR THE FOUR CORNERS WHILE AN UPPER LOW MOVES INTO SASKATCHEWAN
CANADA. HIGHS TO RANGE FROM NEAR 85 NORTHEAST TO NEAR 95 FAR
SOUTHWEST (LOWER 90S ERN PNHDL). FAST WESTERLIES WILL BE PRESENT
ACROSS THE DAKOTAS SOUTH INTO WRN NEBR PROVIDING STRONGER DEEP LAYER
SHEAR OF 35-45 KTS. A POTENTIALLY SIGNIFICANT WEATHER DAY POSSIBLE
DUE TO A STATIONARY FRONT FROM SRN PNHDL...EXTREME SWRN NEBR AND WRN
KS WITH A STRONG DISTURBANCE MOVING SOUTHEAST ALONG AND EAST OF THIS
FRONT. SCATTERED STRONG WITH ISOLATED SEVERE STORMS POSSIBLE. AREA
AT GREATER RISK FOR SEVERE AND WITH BEST COVERAGE OF STORMS LATE
AFTN AND EVENING WILL BE EAST OF A LINE FROM MERRIMAN THROUGH NORTH
PLATTE.

THURSDAY...COOLER AIR BEHIND THE COLD FRONT ALONG WITH CONSIDERABLE
CLOUDINESS SHOULD LEAD TO HIGHS FROM 81 TO 85 MOST AREAS. UPPER
RIDGE CENTER WILL MIGRATE SOUTHEAST INTO WEST TEXAS WITH MAIN SFC
LOW TO OUR SOUTH ACROSS SRN KANSAS BY EVENING. RAIN CHC WILL BE LOW
WITH A LACK OF DISTURBANCES...ANY SHOWERS SHOULD MAINLY BE ACROSS
THE WEST THROUGH THURSDAY NIGHT.

FRIDAY...CONTINUED LOWER 80S. TSTM CHC INCREASE IN RESPONSE TO ZONAL
FLOW AND STRONG WESTERLIES WITH SEVERAL WEAK IMPULSES INDICATED.
THERE IS SUPPORT FOR AT LEAST A 30-40 PERCENT CHC FRIDAY AFTERNOON
AND FRIDAY NIGHT.

EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)...CONTINUED UNSETTLED
THROUGH THE PERIOD. UPPER FLOW WILL GRADUALLY TURN MORE NORTHWEST AS
UPPER LEVEL RIDGING DEVELOPS FROM THE FOUR CORNERS INTO THE
INTERMOUNTAIN WEST. TEMPERATURES WILL RANGE IN THE LOWER TO MID 80S
ABUNDANT SUBTROPICAL MOISTURE COULD SPAWN POTENTIALLY HEAVY RAINFALL
AT TIMES.

AVIATION...
EXPECTING VFR CONDITIONS THROUGH THE NEXT 24 HOURS WITH
PREDOMINATELY HIGH AND MID LEVEL CLOUDS EXPECTED...HOWEVER A WAVE
DROPPING OUT OF NORTH CENTRAL WYOMING MAY AID IN THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS ACROSS NORTHWESTERN PORTIONS OF THE NEBRASKA
PANHANDLE LATER THIS AFTERNOON.  FURTHERMORE...A STATIONARY FRONTAL
BOUNDARY DRAPED ACROSS WESTERN NEBRASKA MAY SERVE AS A SECONDARY
FOCAL POINT FOR STORM DEVELOPMENT.  WINDS ALOFT WOULD CARRY ANY
CONVECTIVE DEVELOPMENT SOUTHEAST...POSSIBLY REACHING THE KLBF
TERMINAL BY MID EVENING.  NOT ENOUGH CONFIDENCE TO MENTION THE
CONVECTIVE POTENTIAL IN THE TAF AT THIS POINT IN TIME...BUT WILL
CONTINUE TO MONITOR THE SITUATION AND MAKE AMENDMENT IF REQUIRED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...ROBERG
AVIATION/EXTENDED...TAYLOR/JACOBS
Hazardous weather outlook, Jun 30, 3:44 PM MDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 PM CDT TUE JUN 30 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-012145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
444 PM CDT TUE JUN 30 2009 /344 PM MDT TUE JUN 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTHWEST OF A
VALENTINE...TO TRYON...TO IMPERIAL LINE. A STATIONARY FRONT IS
EXPECTED TO BE THE FOCUS FOR THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS ACROSS NORTHWEST NEBRASKA. A FEW OF THE STORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A POTENTIALLY SIGNIFICANT SEVERE WEATHER DAY IS POSSIBLE
WEDNESDAY...AS A WARM FRONTAL BOUNDARY LIFTS NORTHEAST ACROSS THE
REGION...WHILE A LOW MOVES EASTWARD FROM WYOMING INTO THE NEBRASKA
PANHANDLE. MODERATE INSTABILITY IN PLACE...COMBINED WITH STRONG DEEP
LAYER SHEAR...WILL PROMOTE SEVERE STORM DEVELOPMENT NORTH OF
INTERSTATE 80 DURING THE LATE AFTERNOON HOURS. THE PRIMARY THREAT
FROM ANY STORM DEVELOPMENT WILL BE STRONG WINDS AND LARGE HAIL.
ALTHOUGH...AN ISOLATED TORNADO WILL BE POSSIBLE.

WITH THE FRONT BECOMING STATIONARY ON THE CENTRAL AND HIGH
PLAINS...THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH
DAY THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN WESTERN NEBRASKA THIS EVENING
AND OVER ALL OF WESTERN AND NORTH CENTRAL NEBRASKA WEDNESDAY
AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

BTAYLOR/JACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:27 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan48 min
Jun 30, 8:17 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.